Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 35, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 28, 2017, 3:30 PM MDT for Grant County, Sierra County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 3:30 PM MDT (21:30 UTC)
- Expired
- Jul 28, 2017, 7:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grant County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 146 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 782 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
886
WGUS54 KEPZ 282130
FFWEPZ
NMC017-051-290130-
/O.NEW.KEPZ.FF.W.0035.170728T2130Z-170729T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
330 PM MDT FRI JUL 28 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
East central Grant County in south central New Mexico...
West central Sierra County in north central New Mexico...
* Until 730 PM MDT
* At 328 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen near Emory Pass and the Iron Creek Campground.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hillsboro...
San Juan...
Sherman...
Emory Pass...
Kingston...
and Iron Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3272 10783 3274 10792 3297 10783 3300 10773
3294 10755 3284 10754 3285 10775
$$
GNLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:29 PM MDT, 1 minute earlier.
Area forecast discussion, Jul 28, 3:29 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 329 PM MDT Fri Jul 28 2017 .SYNOPSIS... The Borderland should see a brief intermission from the heavy rain and flooding of the recent pass. An upper high centered over the southern Plains is bringing some drier air in aloft. However, moisture near the surface will persist, allowing isolated thunderstorms each day through Monday. By Tuesday and Wednesday, the upper high moves back over Nevada, with the resultant north flow bringing more moisture into the area. Expect Tuesday and Wednesday to be more active again with thunderstorms and flash flood potential. && .DISCUSSION... A rather quiet day today after several busy days. Upper high now over north Texas and Oklahoma, with southeast flow over our CWA. Drier air which began moving in yesterday is now fully in place over the area. However, low level moisture has not been displaced, with dewpoints still in the 50s. Initial convection today was strictly orographic and even as of press time just a few cells were beginning to form over the lowlands. GOES PW shows readings of about 1.2 inches in the NM Bootheel, to .9 inches over the Sac Mtns. Expect a brief ramp down of thunderstorm activity Saturday through Monday. Upper high begins moving over to the Texas Panhandle and then over New Mexico by Monday. This will keep dry air aloft around and also provide some weak capping. Still expect isolated thunderstorms each day, with best chances being north and west of Las Cruces. Don't expect much in the way of flood potential, except maybe in the far west, where PWs will remain around 1.4 inches (compared to around 1.0 inch in the east). Tuesday and Wednesday...Upper high over New Mexico begins consolidating with upper high over Nevada, with this one then becoming the dominant high. The resultant north flow will bring down recycled moisture, with PWs climbing back to 1.3 to 1.5 inches. Weak backdoor front also moves in Tuesday night, for a slight increase in low level moisture and possible focusing mechanism. The moisture looks to be evenly distributed so POPs going back into scattered/numerous area wide. With the higher PWs, combined with slow storm speed, flood potential will also return. Thursday and Friday...Recycled moisture finally begins thinning out with persistent north flow. Expect to ramp back down to isolated thunderstorm coverage. PWs fall to around 1.0 to 1.2 inches Thursday and from 0.8 to 1.0 inch on Friday. This should limit convection to isolated and mostly over the mountains. && .AVIATION...Valid 29/00Z-30/00Z... Thanks to drier air moving into the area, VFR conditions will prevail at all terminals thru the period. Expect P6SM FEW-SCT070-090 with a period of VCTS SCT070CB thru 06Z and again after 21Z. In general winds will remain AOB 12 KTS. && .FIRE WEATHER... With the arrival of drier air over the eastern half of the area, the overall coverage of wetting precip will be diminish through the weekend. There will still be a few isolated to scattered storms each afternoon, primarily over higher terrain and far western zones where locally heavy rainfall and gusty outflow winds will remain possible. An additional influx of moisture from the north will provide for better coverage of wetting precip for several days next week. Temps will be a a bit above normal this weekend and then a bit below normal later next week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 96 74 95 / 10 0 10 0 Sierra Blanca 69 94 70 93 / 10 0 10 0 Las Cruces 68 94 69 93 / 20 0 10 0 Alamogordo 68 95 70 95 / 10 10 10 10 Cloudcroft 49 71 51 72 / 10 10 10 20 Truth or Consequences 68 94 69 93 / 20 10 20 10 Silver City 60 88 61 86 / 30 30 30 20 Deming 67 94 68 91 / 20 0 20 10 Lordsburg 67 91 67 89 / 30 20 40 20 West El Paso Metro 73 95 73 94 / 20 0 10 0 Dell City 71 97 71 96 / 10 0 10 0 Fort Hancock 73 96 75 95 / 10 0 10 0 Loma Linda 67 93 67 92 / 10 0 10 0 Fabens 73 96 73 95 / 10 0 10 0 Santa Teresa 70 95 71 94 / 20 0 10 0 White Sands HQ 70 95 71 94 / 20 0 10 0 Jornada Range 68 96 69 94 / 20 0 10 0 Hatch 68 96 69 95 / 20 0 20 10 Columbus 68 93 69 92 / 20 0 20 10 Orogrande 71 97 72 96 / 10 0 10 0 Mayhill 55 83 55 83 / 10 10 10 20 Mescalero 55 83 56 83 / 10 10 10 20 Timberon 55 82 55 82 / 10 10 10 20 Winston 58 88 59 86 / 30 30 30 20 Hillsboro 64 93 64 91 / 30 30 20 20 Spaceport 67 95 68 93 / 20 10 10 10 Lake Roberts 56 86 56 84 / 30 30 40 20 Hurley 61 90 61 87 / 30 30 30 20 Cliff 62 91 63 89 / 40 30 30 20 Mule Creek 63 90 63 88 / 40 30 50 20 Faywood 62 91 63 89 / 30 30 30 20 Animas 66 90 67 89 / 40 20 50 10 Hachita 65 91 66 90 / 30 10 40 10 Antelope Wells 65 90 65 88 / 40 10 50 10 Cloverdale 63 87 62 85 / 50 20 60 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Hefner/Laney
Hazardous weather outlook, Jul 28, 1:25 PM MDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 125 PM MDT Fri Jul 28 2017 NMZ401>417-TXZ418>424-291930- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 125 PM MDT Fri Jul 28 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms, mainly until midnight. A few storms could produce brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous thunderstorms Tuesday and Wednesday. Some thunderstorms could produce heavy rainfall and local flooding. Isolated thunderstorms the remainder of the period. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hefner
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:10 PM MDT | Special Weather Statement | EPZ | Grant | 50 min |
| Jul 27, 6:19 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 4 hr |
| Jul 27, 7:43 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Jul 27, 8:00 PM MDT | Flash Flood Warning | EPZ | Grant, Hidalgo | 3 hr |
| Jul 28, 3:01 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Jul 28, 3:17 PM MDT | Flash Flood Warning | EPZ | Grant | 4 hr |
| Jul 28, 4:33 PM MDT | Special Weather Statement | EPZ | Grant | 57 min |
| Jul 28, 4:47 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.